Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Amarillo, TX

June 14, 2008Armstrong County, Donley County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 14, 2008, 6:01 PM CDT for Armstrong County, Donley County, Texas. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 6:01 PM CDT (23:01 UTC)
Expired
Jun 14, 2008, 7:27 PM CDT
In force
86 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 142303
FFWAMA
TXC011-129-150100-
/O.NEW.KAMA.FF.W.0004.080614T2301Z-080615T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  WESTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CLARENDON...

* UNTIL 800 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES EAST OF GOODNIGHT...OR
  ABOUT 14 MILES NORTHWEST OF CLARENDON...MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOWARDWICK AND GREENBELT LAKE

THE SLOW MOVEMENT OF THIS THUNDERSTORM WILL LIKELY RESULT IN 
LOCALIZED HEAVY RAINFALL. EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL 
WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLOODING.  PERSONS ON AND AROUND LAKE GREENBELT SHOULD BE PREPARED 
FOR RAPID LAKE LEVEL RISES AS RUNOFF FROM THE STORMS FLOWS INTO THE 
LAKE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER...MOVE UP TO
HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 3 3 5 1 1 2 1.

LAT...LON 3476 10074 3476 10117 3517 10120 3517 10087
TIME...MOT...LOC 2301Z 318DEG 8KT 3505 10109

$$

JORDAN
1 follow-up statement
000 
WGUS74 KAMA 150027
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT SAT JUN 14 2008

TXC011-129-150035-
/O.CAN.KAMA.FF.W.0004.000000T0000Z-080615T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARMSTRONG TX-DONLEY TX-
725 PM CDT SAT JUN 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN DONLEY AND
EASTERN ARMSTRONG COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED 
SOUTH OF THE AREA OR HAVE DISSIPATED.  THERE COULD STILL AREAS OF 
WATER OVER ROADWAYS AND FAST FLOWING WATER IN SMALL STREAMS AND 
CREEKS.

LAT...LON 3476 10074 3476 10117 3517 10120 3517 10087
TIME...MOT...LOC 0025Z 318DEG 8KT 3491 10094

$$

JORDAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:46 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 3:46 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT JUN 14 2008

.UPDATE...
UPON COORDINATION WITH SPC...THE TEXAS PANHANDLE COUNTIES WILL BE
INCLUDED IN SEVERE THUNDERSTORM WATCH 532 UNTIL 10 PM. THE ZFP AND
PFM WILL BE OUT SHORTLY.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 218 PM CDT SAT JUN 14 2008/

DISCUSSION...
CU FIELD IS BUILDING THIS AFTERNOON ALONG A SURFACE TROF EXTENDING
FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. GIVEN THE LACK OF
STRONG DYNAMICS...ANY CONVECTION TODAY WILL BE DOMINATED BY DIURNAL
FORCING AND LOCALIZED LOW LEVEL CONVERGENCE. PER RUC ANALYSIS AND 12Z
NAM BUFR SOUNDINGS...THE CAP IS BARELY HOLDING ON AT THIS TIME AND A
FEW MORE DEGREES ON THE THERMOMETER MAY BE ENOUGH TO GET THINGS
GOING. GIVEN THE STRONG INSTABILITY AND MARGINAL SHEAR...A FEW SEVERE
STORMS CANNOT BE RULED OUT...ESPECIALLY ACROSS THE CENTRAL AND
EASTERN PANHANDLES WHERE HIGHER QUALITY MOISTURE WILL BE FOUND.

ANOTHER VERY WARM DAY IS EXPECTED ON SUNDAY AS COMPRESSIONAL HEATING
AHEAD OF THE NEXT COLD FRONT PUSHES TEMPS UP NEAR THE CENTURY MARK.
THE COOLEST ZONES WILL LIKELY BE THE NORTHWEST WHERE THE EARLIER
ARRIVAL OF THE COLD FRONT WILL KEEP TEMPS FROM GETTING TOO HIGH.
SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH AHEAD OF THE FRONT MAY
RESULT IN FIRE WEATHER CONCERNS WILL ARE DISCUSSED BELOW. THE COLD
FRONT IS EXPECTED TO PUSH ACROSS THE AREA SUNDAY NIGHT WITH NORTHEAST
FLOW DEVELOPING IN ITS WAKE. TEMPS WILL NOT BE AS WARM MONDAY IN THE
POST FRONTAL AIRMASS WITH HIGHS ONLY EXPECTED TO REACH THE MID/UPPER
80S FOR MOST LOCATIONS. BY THIS TIME...NORTHWESTERLY FLOW ALOFT WILL
SET UP AS THE RIDGE BUILDS OVER THE SOUTHWEST CONUS.

ON TUESDAY...SOUTHEAST SURFACE FLOW IS EXPECTED TO RETURN AS A
SURFACE LOW DEVELOPS TO OUR NORTHWEST. THIS SHOULD REINFORCE THE
MOISTURE ACROSS THE AREA...SETTING THE STAGE FOR THE NEXT ROUND OF
PRECIP TUESDAY NIGHT WHEN ANOTHER COLD FRONT BACKDOORS INTO THE
PANHANDLES. THIS SHOULD KEEP SKIES MOSTLY CLOUDY AND TEMPS IN THE 80S
ONCE AGAIN FOR WEDNESDAY. THE FORECAST ON WEDNESDAY AND THURSDAY WILL
REMAIN DRY WITH THE POTENTIAL FOR AN EVENING/OVERNIGHT MCS BOTH DAYS.
CONFIDENCE IS NOT TOO HIGH AT THIS TIME FOR EITHER DAY BUT IS A
POSSIBILITY GIVEN THE NORTHWEST FLOW ALOFT. THE BEST OPPORTUNITY FOR
SEEING MEASURABLE PRECIP WILL BE ACROSS THE NORTHEAST HALF OF THE
FORECAST AREA WHERE THE INFLUENCE OF THE H5 RIDGE WILL NOT BE QUITE
AS STRONG. BEGINNING FRIDAY...THE FORECAST WAS KEPT DRY WITH TEMPS
FOLLOWING THE 00Z MEX.

PRELIM POINT TEMP/POPS MAY BE ADJUSTED PRIOR TO THE ISSUANCE OF THE
AFTERNOON PACKAGE.

JOHNSON

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PORTIONS OF
THE SOUTHERN AND EASTERN PANHANDLES ON SUNDAY IN ADVANCE OF A COLD
FRONT. SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH ARE EXPECTED WITH MIN
RELATIVE HUMIDITIES PROGGED TO DROP TO AROUND 20 PERCENT. AT THIS
TIME...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED...BUT A
FIRE DANGER STATEMENT MAY BE IN ORDER WITH THE MORNING PACKAGE. FIRE
WEATHER CONCERNS WILL BE LIMITED MONDAY THROUGH WEDNESDAY AS COOLER
TEMPS AND HIGHER RELATIVE HUMIDITIES ARE EXPECTED.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jun 14, 1:00 PM CDT, 5 hours 1 minute before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 14 2008

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO AN UNSTABLE
ATMOSPHERE COUPLED WITH A REMNANT FRONTAL BOUNDARY AND SURFACE
TROUGH OF LOW PRESSURE ACTING AS BOUNDARIES TO FOCUS STORM
DEVELOPMENT. SOME STORMS THAT FORM MAY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON
THROUGH MONDAY NIGHT AND THEN AGAIN TUESDAY...WEDNESDAY AND THURSDAY
NIGHTS ACROSS MOST SECTIONS OF THE PANHANDLES. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jun 14, 5:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00582

CN
Local storm report, Jun 14, 5:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00583

JOHNSON
Local storm report, Jun 14, 5:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E1.00 INCH       CARSON             TX   NWS OFFICE

            RELAYED FROM NWS LBB

&&

EVENT NUMBER 00584

RTW
Local storm report, Jun 14, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   PUBLIC

            ACCOMPANING WIND GUST TO 50 MPH

&&

EVENT NUMBER 00585

RTW
Local storm report, Jun 14, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             8 WNW MIAMI             35.74N 100.77W
06/14/2008  E1.00 INCH       ROBERTS            TX   PUBLIC

&&

EVENT NUMBER 00586

CN
Special weather statement, Jun 14, 5:58 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT JUN 14 2008

TXZ013-018-142330-
ARMSTRONG TX-CARSON TX-
558 PM CDT SAT JUN 14 2008

...STRONG THUNDERSTORM IN NORTHWESTERN ARMSTRONG AND SOUTHWESTERN
CARSON COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WASHBURN MOVING SOUTHEAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORM AND THIS COULD
RESULT IN MINOR FLOODING ON HIGHWAY 287 BETWEEN WASHBURN AND
AMARILLO.

PEOPLE IN NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CARSON COUNTIES...
INCLUDING THE CITY OF CLAUDE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:04 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter56 min
Jun 14, 4:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray64 min
Jun 14, 4:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray, Potter61 min
Jun 14, 4:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall56 min
Jun 14, 5:00 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts60 min
Jun 14, 5:30 PM CDTSevere Thunderstorm WarningAMAHemphill, Hutchinson, Roberts60 min
Jun 14, 5:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray67 min
Jun 14, 6:29 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts61 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.